South Dakota, 2003Tornado in South Dakota, July 29, 2003
July 29, 2003 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 1:35 PM CST, 48 minutes earlier.
Area forecast discussion, Jul 29, 1:35 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUL 29 2003
...SEVERE THUNDERSTORM WATCH UNTIL 7PM...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
COLD FRONT MOVING INTO CWA AND SAGGING SOUTHEAST AT ABOUT 20-30MPH.
CONVERGENCE BOUNDARY AHEAD OF FRONT GENERATING THUNDERSTORMS...SOME
HAVE BEEN SEVERE. INSTABILITY WITH AMPLE LOW LEVEL MOISTURE AND
LIFT MECHANISMS HELPING TO FUEL CONVECTION THIS AFTERNOON. 18Z
SOUNDING SHOWS DOUBLED CAPE AND PW FROM 12Z. LEADING INFLUENCE OF
COLD FRONT WAS IN VICINITY OF BALLOON TRAVEL DURING THE 18Z LAUNCH.
MODELS IN GOOD SHAPE FOR REMAINDER OF FORECAST PERIOD. EXPECT UPPER
RIDGE TO REBUILD AND STABILIZE REGION LATE WEDNESDAY. TEMPERATURES
AND PRECIP TO BE SEASONAL. FEW CHANGES TO MAJORITY OF GRIDS.
ADJUSTED WX AND POP GRIDS TO REFLECT THUNDER POTENTIAL THIS EVENING
WITH SOME CARRY OVER WEDNESDAY DUE TO WRAP AROUND FLOW. MCNULTY
.LONG TERM...SATURDAY THROUGH TUESDAY
GFS AND ECMWF MODELS BEGINNING TO SHOW BETTER AGREEMENT. THE PERIOD
STARTS OFF WITH AN UPPER TROUGH SLOWLY DRIFTING EASTWARD OVER THE
GREAT LAKES...AND A RIDGE BUILDING FROM THE SOUTHERN PLAINS
NORTHWARD OVER THE WESTERN HIGH PLAINS. THIS GENERAL PATTERN WILL
CONTINUE INTO EARLY NEXT WEEK...WITH THE RIDGE BUILDING FURTHER TO
THE NORTH THROUGH MONDAY. A SHORTWAVE ROTATING AROUND THE WEST SIDE
OF THE UPPER LOW WILL PUSH THE RIDGE BACK A BIT TO THE WEST ON
TUESDAY...WITH THE BEST ENERGY REMAINING JUST TO THE EAST OF THE
CWA. AT THE SURFACE...A VERY BROAD AND UNORGANIZED PATTERN SETS UP
WITH NO DEFINITE BOUNDARIES AROUND THROUGH THE PERIOD. THE BEST
CHANCE FOR PRECIPITATION WILL COME SUNDAY NIGHT...AND AGAIN MONDAY
NIGHT INTO TUESDAY WHEN THE UPPER LEVEL SHORTWAVES IN THE AREA WILL
LEND THE MOST SUPPORT. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL
WITH H85 TEMPS IN THE TEENS TO MID 20S. PARKIN
.ABR...NONE.
Hazardous weather outlook, Jul 29, 2:18 PM CST, 5 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE JUL 29 2003
.SEVERE THUNDERSTORM WATCH UNTIL 700 PM THIS EVENING...
.DAY ONE...TONIGHT...
A COLD FRONT CROSSING THE AREA THIS EVENING WILL GENERATE SEVERE
THUNDERSTORMS THIS EVENING UNTIL 700 PM. SOME OF THESE STORMS WILL
PRODUCE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 29, 12:39 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
139 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 7 SW MILLER SD .75 INCH HAIL
07/29/03 HAND
APLocal storm report, Jul 29, 12:52 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
152 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 1 S MILLER SD .75 INCH HAIL
07/29/03 HAND
0145 PM 3 N SAINT LAWRENCE SD 1.00 INCH HAIL
07/29/03 HAND
APTornado, Spink
- When
- July 29, 2:23 PM CST to 2:25 PM CST
- Where
- Spink County, Redfield
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.867, -98.517
A tornado touched down briefly in Redfield while a damaging straight line wind event was occurring.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329896.